On the Withdrawal of Rapacuronium by the FDA

Mitchel B. Sosis, M.D., Ph.D.

To the Editor:

I read with interest the recent Anesthesiology editorial1 and accompanying articles2-4 regarding serious bronchospasm due to rapacuronium and the withdrawal of rapacuronium by the U.S. Food and Drug Administration (FDA). This makes rapacuronium the twelfth medication or vaccine to be withdrawn by the FDA since 1997. The others are: Duract, Hismanil, Lotronex, Pondimin, Posicor, Propulsid, Redux, Seldane, Raxar, RotaShield, and Rezulin. Such a record hardly inspires confidence in the FDA’s screening of new medications.

It is important to note that when a new medication is first marketed, it is still in phase IV of development and testing. Thus, the first patients to take a newly released medication are, in a sense, still participating in the research and development process although they are usually unaware of this.5 These patients need our protection.

Prior to marketing, a new medication has usually been studied in a relatively small number of patients or subjects having limited coexisting diseases and who are taking few concurrent medications.5 After release, however, more patients, who have a variety of concurrent medical conditions and who take various other medications generally use the new drug, It is therefore after release that the side effects of a new medication will often become known.

For these reasons, and in view of the FDA’s poor record of screening new medications, Sidney Wolfe wisely recommends that new drugs should not be used until they have been on the market for five years. He terms this the “five-year rule.”6 I feel that anesthesiologists should adopt this rule to protect their patients.

Mitchel B. Sosis, M.D., Ph.D.
(MitchelSosis@hotmail.com)
Acting Director of Anesthesiology
Campus Eye Group
Hamilton Square, NJ

References

1. Goudsouzian NG: Rapacuroniurn and bronchospasm. Anesthesiology. 2001;94:727-8.

2. Kron SS: Severe bronchospasm and desaturation in a child associated with rapacuronium. Anesthesiology. 2001;94:923-4.

3. Naguib M: How serious is the bronchospasm induced by rapacuronium? Anesthesiology. 2001;94:924-5.

4. Meakin GH, Pronske EH, Lerman J, Off R, Joffe D, Savaree AM, Lynn AM: Bronchospasm after rapacuroniurn in infants and children. Anesthesiology. 2001;94:926-7.

5. Berkowitz BA., Katzung BG: Chapter 5: Basic & clinical evaluation of new drugs, In: Katzung BG (Editor): Basic & Clinical Pharmacology, 7th Ed., Appleton & Lange, Stamford, CT. 1998. pp 62-72.